Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 41, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 24, 2012, 8:42 PM EDT for 4 counties in North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2012, 8:42 PM EDT (00:42 UTC)
- Expired
- Mar 24, 2012, 9:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Franklin County, NC, Granville County, NC, Vance County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 3:38 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
493
WUUS52 KRAH 250042
SVRRAH
NCC069-077-181-183-250145-
/O.NEW.KRAH.SV.W.0041.120325T0042Z-120325T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
842 PM EDT SAT MAR 24 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
VANCE COUNTY IN CENTRAL NORTH CAROLINA
NORTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 945 PM EDT
* AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM STEM TO 9 MILES
NORTH OF RDU INTERNATIONAL AIRPORT TO CARPENTER...OR ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF CREEDMOOR TO 5 MILES EAST OF
DURHAM TO 7 MILES NORTHWEST OF CARY...MOVING EAST AT 40 MPH. WINDS
IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RDU INTERNATIONAL AIRPORT...CREEDMOOR...
RALEIGH...PURNELL...
KITTRELL...YOUNGSVILLE...
SOUTH HENDERSON...NEW HOPE...
GILLBURG...ROLESVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3632 7828 3627 7830 3625 7814 3621 7811
3620 7801 3582 7825 3577 7834 3575 7895
3586 7891 3587 7883 3593 7881 3592 7876
3600 7870 3603 7875 3607 7875 3609 7881
3641 7880 3655 7844 3655 7833
TIME...MOT...LOC 0043Z 267DEG 35KT 3620 7874 3599 7878
3583 7886
$$
MWS5 follow-up statements
487
WWUS52 KRAH 250058
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
858 PM EDT SAT MAR 24 2012
NCC069-077-181-183-250145-
/O.CON.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
FRANKLIN NC-GRANVILLE NC-VANCE NC-WAKE NC-
858 PM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHERN WAKE...VANCE...GRANVILLE AND FRANKLIN COUNTIES...
AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM OXFORD TO PURNELL TO RALEIGH...OR ALONG A
LINE EXTENDING FROM OXFORD TO 9 MILES SOUTH OF CREEDMOOR TO
RALEIGH...MOVING EAST AT 40 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
A WIND GUST TO 40 MPH WAS RECENTLY MEASURED AT RALEIGH-DURHAM
INTERNATIONAL AIRPORT.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... FALLS LAKE...STOVALL...
WAKE FOREST...YOUNGSVILLE...NEW HOPE...DABNEY...FRANKLINTON...
TUNGSTEN...KITTRELL...ROLESVILLE...KNIGHTDALE...HENDERSON...SOUTH
HENDERSON...GILLBURG...KERR LAKE...BULLOCKSVILLE...MIDDLEBURG...
LOUISBURG...INGLESIDE...WENDELL...BUNN...PILOT AND CENTERVILLE.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3632 7828 3627 7830 3625 7814 3621 7811
3620 7801 3582 7825 3577 7834 3575 7895
3586 7891 3587 7883 3593 7881 3592 7876
3600 7870 3603 7875 3607 7875 3609 7881
3641 7880 3655 7844 3655 7833
TIME...MOT...LOC 0057Z 267DEG 35KT 3630 7864 3600 7861
3584 7869
$$
MWS552
WWUS52 KRAH 250111
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
911 PM EDT SAT MAR 24 2012
NCC069-077-181-183-250145-
/O.CON.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
FRANKLIN NC-GRANVILLE NC-VANCE NC-WAKE NC-
911 PM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHEASTERN WAKE...VANCE...GRANVILLE AND FRANKLIN COUNTIES...
AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM DABNEY TO YOUNGSVILLE TO FALLS LAKE...OR
ALONG A LINE EXTENDING FROM OXFORD TO 12 MILES SOUTHEAST OF CREEDMOOR
TO RALEIGH...MOVING EAST AT 40 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... WAKE FOREST...
FRANKLINTON...KITTRELL...TUNGSTEN...ROLESVILLE...HENDERSON...SOUTH
HENDERSON...GILLBURG...KERR LAKE...LOUISBURG...BULLOCKSVILLE...
MIDDLEBURG...INGLESIDE...BUNN...PILOT AND CENTERVILLE.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3655 7833 3632 7828 3627 7830 3625 7814
3621 7811 3619 7801 3582 7825 3582 7876
3592 7870 3605 7872 3626 7862 3643 7874
3655 7844
TIME...MOT...LOC 0110Z 262DEG 35KT 3632 7852 3602 7849
3586 7857
$$
MWS093
WWUS52 KRAH 250128
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
928 PM EDT SAT MAR 24 2012
NCC077-250135-
/O.CAN.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
GRANVILLE NC-
928 PM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR GRANVILLE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN RALEIGH.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 206.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3632 7828 3627 7830 3625 7814 3621 7811
3619 7801 3582 7826 3582 7864 3595 7859
3611 7850 3633 7847 3646 7851 3652 7849
3655 7844 3655 7833
TIME...MOT...LOC 0125Z 262DEG 35KT 3634 7834 3604 7831
3588 7839
$$
NCC069-181-183-250145-
/O.CON.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
FRANKLIN NC-VANCE NC-WAKE NC-
928 PM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHEASTERN WAKE...VANCE AND FRANKLIN COUNTIES...
AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM HENDERSON TO LOUISBURG TO ROLESVILLE...
OR ALONG A LINE EXTENDING FROM HENDERSON TO LOUISBURG TO 11 MILES
NORTHWEST OF LINWOOD...MOVING EAST AT 40 MPH.
WHILE THE STORMS THEMSELVES HAVE WEAKENED AND THE OVERALL SEVERE
THREAT HAS DIMINISHED...THE WINDS THESE STORMS EARLIER GENERATED ARE
STILL CAPABLE OF PRODUCING DAMAGING GUSTS...PARTICULARLY OVER
EASTERN FRANKLIN COUNTY.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORMS INCLUDE... KERR LAKE...
BULLOCKSVILLE...MIDDLEBURG...INGLESIDE...BUNN...PILOT AND
CENTERVILLE.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3632 7828 3627 7830 3625 7814 3621 7811
3619 7801 3582 7826 3582 7864 3595 7859
3611 7850 3633 7847 3646 7851 3652 7849
3655 7844 3655 7833
TIME...MOT...LOC 0125Z 262DEG 35KT 3634 7834 3604 7831
3588 7839
$$
MWS828
WWUS52 KRAH 250138
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
938 PM EDT SAT MAR 24 2012
NCC181-183-250147-
/O.CAN.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
VANCE NC-WAKE NC-
938 PM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAKE AND VANCE
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN RALEIGH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3625 7814 3621 7811 3619 7801 3583 7825
3587 7828 3591 7835 3593 7835 3594 7840
3598 7843 3616 7830 3623 7838 3623 7834
3627 7830
TIME...MOT...LOC 0137Z 262DEG 35KT 3636 7820 3606 7817
3590 7825
$$
NCC069-250145-
/O.CON.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
FRANKLIN NC-
938 PM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR FRANKLIN COUNTY...
AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 12 MILES NORTH OF INGLESIDE TO 6 MILES
SOUTHEAST OF LOUISBURG TO PILOT...OR ALONG A LINE EXTENDING FROM 6
MILES SOUTHWEST OF WARRENTON TO 6 MILES SOUTHEAST OF LOUISBURG TO 10
MILES NORTH OF LINWOOD...MOVING EAST AT 40 MPH.
WHILE THE STORMS THEMSELVES HAVE WEAKENED AND THE OVERALL SEVERE
THREAT HAS DIMINISHED...THE WINDS THESE STORMS EARLIER GENERATED ARE
STILL CAPABLE OF PRODUCING DAMAGING GUSTS.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... CENTERVILLE.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3625 7814 3621 7811 3619 7801 3583 7825
3587 7828 3591 7835 3593 7835 3594 7840
3598 7843 3616 7830 3623 7838 3623 7834
3627 7830
TIME...MOT...LOC 0137Z 262DEG 35KT 3636 7820 3606 7817
3590 7825
$$
MWS068
WWUS52 KRAH 250144
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
944 PM EDT SAT MAR 24 2012
NCC069-250153-
/O.EXP.KRAH.SV.W.0041.000000T0000Z-120325T0145Z/
FRANKLIN NC-
944 PM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRES AT 945
PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE AREA...AND THE WARNING WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN RALEIGH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3625 7814 3621 7811 3619 7801 3583 7825
3587 7828 3591 7835 3593 7835 3594 7840
3598 7843 3616 7830 3623 7838 3623 7834
3627 7830
TIME...MOT...LOC 0143Z 262DEG 35KT 3637 7813 3607 7810
3591 7818
$$
MWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 8:00 PM EDT, 42 minutes earlier.
Area forecast discussion, Mar 24, 8:00 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 800 PM EDT SAT MAR 24 2012 .SYNOPSIS... UNSETTLED WEATHER WILL PREVAIL THROUGH THE WEEKEND AS A POTENT UPPER LEVEL LOW PROGRESSES SOUTHEAST OVER THE CAROLINAS TONIGHT AND SUNDAY. DRY CONDITIONS WILL RETURN SUNDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS OVER THE CAROLINAS IN THE WAKE OF THE UPPER LEVEL LOW. && .NEAR TERM /THROUGH SUNDAY NIGHT/... AS OF 315 PM SATURDAY... OVERVIEW: A POTENT UPPER LEVEL LOW OVER TN VALLEY WILL MOVE SLOWLY SOUTHEASTWARD...CROSSING THE SOUTHERN APPALACHIANS TONIGHT AND THEN THROUGH THE CAROLINAS ON SUNDAY. THE ATTENDANT SFC COLD FRONT HAS PROGRESSED EASTWARD INTO THE SOUTHERN APPALACHIANS AND WILL CONTINUE TO MOVE EAST INTO WESTERN NC...AHEAD OF THE MATURE CYCLONE. THE FRONT IS FORECAST TO THEN SLOW DOWN OR STALL OVER THE AREA TONIGHT...BEFORE MOVING EAST THROUGH THE AREA ON SUNDAY. THIS AFTERNOON AND TONIGHT: WHILE IT TOOK A LITTLE LONGER THAN EXPECTED...MIXING OF DRY AIR FROM ALOFT HAS FINALLY MIXED OUT THE LOW-LEVEL CLOUD DECK...WITH SIGNIFICANT BREAKS DEVELOPING ACROSS THE AREA. TEMPERATURES ARE RESPONDING...WITH MID TO UPPER 70S NOW BEING REPORTED ACROSS THE SOUTHERN/SOUTHWEST PIEDMONT IN THE WARM SECTOR IN PLACE ACROSS CENTRAL NC. EXPECT THIS TEMPERATURE TREND TO SPREAD NORTH AND EASTWARD THROUGH THE REMAINDER OF THE AFTERNOON. AIRMASS HAS DESTABILIZED AS A RESULT...WITH SPC MESOANALYSIS NOW INDICATING A 1000 TO 1500 J/KG OF SBCAPE OVER THE AREA. WITH SUFFICIENT INSTABILITY IN PLACE...THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ACROSS THE AREA WITH THE POTENTIAL FOR A CONVECTIVE LINE SEGMENT TO MOVE EAST ACROSS THE AREA THIS EVENING AS LARGE SCALE ASCENT INCREASES FROM THE WEST WITH THE APPROACH OF THE UPPER LOW. MID-LEVEL WIND FIELD HAS INCREASED AS WELL...RESULTING IN 45 TO 50 KTS OF EFFECTIVE SHEAR AND LOWERING OF FREEZING LEVEL FROM 10KFT THIS AFTERNOON TO 8.5 KFT THIS EVENING WILL RESULT IN A PRIMARY THREAT OF LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY A FEW TORNADOES ARE POSSIBLE...WITH AREA METAR SITES BEGINNING TO SHOW SURFACE WINDS BACKING TO EAST-NORTHEASTERLY ALONG A THERMAL-MOISTURE BOUNDARY/WARM FRONT NEAR THE NC/VA STATE LINE AND EAST OF A DEVELOPING SURFACE LOW ALONG THE COLD FRONT. ADJUSTED BUFR SOUNDINGS INDICATE 150 TO 200 MS OF 0 TO 1 KM HELICITY. AS SUCH A TORNADO WATCH HAS REPLACED THE PREVIOUSLY ISSUED THE SEVERE THUNDERSTORM WATCH...WITH THE TORNADO WATCH IN EFFECT FOR ALL OF 31 COUNTIES IN CENTRAL NC THROUGH 11 PM. EXPECT SEVERE THREAT TO WIND DOWN OVERNIGHT AS MID-LEVEL WIND FIELDS WEAKEN AND BOUNDARY LAYER NOCTURNAL STABILIZATION WEAKENS INSTABILITY. WILL HOLD ONTO LIKELY POPS FOR THIS AFTERNOON... DECREASING TO CHANCE POPS OVERNIGHT. LOWS OVERNIGHT WILL RANGE FROM THE LOWER 50S IN THE WEST/NW PIEDMONT TO AROUND 60 IN THE COASTAL PLAIN...COOLEST IN THE WEST IN THE VICINITY OF THE STALLED SURFACE COLD FRONT. SUNDAY AND SUNDAY NIGHT: IF THERE IS A LULL IN SHOWER ACTIVITY SUNDAY MORNING... INSTABILITY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP SUNDAY AFTERNOON UNDERNEATH THE -20 TO 21C H5 COLD CORE...ESPECIALLY IN THE WARM SECTOR EAST OF THE SFC COLD FRONT WHERE STRONGER HEATING WITHIN THE LINGERING LOW-LEVEL MOISTURE TONGUE SHOULD SUPPORT MARGINAL INSTABILITY BETWEEN 500 TO 1000 J/KG OF MUCAPE. HOWEVER...VERY WEAK FLOW BENEATH THE UPPER-LEVEL LOW WILL FAVOR PULSE AS THE MAIN CONVECTIVE MODE WITH THE WIND DAMAGE AND HAIL THREATS LIKELY REMAINING MARGINAL. WILL CONTINUE TO MENTION THE THREAT OF SMALL TO MARGINALLY SEVERE HAIL FOR SUNDAY IN THE HWO. HIGHS SUNDAY AFTERNOON RANGING FROM LOWER 70S NW TO MID/UPPER 70S IN THE EAST. LOWS SUNDAY NIGHT WILL DEPEND ON THE TIMING OF THE SYSTEM EXITING...WITH DRIER AIR/CLEARING FILTERING INTO THE WESTERN PIEDMONT AOA DAYBREAK. LOWS RANGING FROM LOWER TO MID 50S NORTHWEST TO MID/UPPER 50S SOUTHEAST. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 300 PM SATURDAY... ON MONDAY THE UPPER LEVEL LOW WILL EXIT OFF THE ATLANTIC COAST AND AN H500 RIDGE WILL MOVE EAST TO TAKE ITS PLACE. AT THE SURFACE THE PARENT HIGH WILL MOVE INTO WESTERN ONTARIO. LOW LEVEL FLOW WILL BE OUT OF THE NORTH ON MONDAY AND CONDITIONS MAY BECOME GUSTY BY AFTERNOON IN A WELL MIXED LAYER...15-20 KNOTS. THE ONSET OF COLD AIR ADVECTION WILL BE GENERALLY WEAK DURING THE AFTERNOON BUT WILL INCREASE OVERNIGHT. THIS WILL LEAVE ONE MORE DAY OF HIGH TEMPERATURES CLOSE TO 80 DEGREES. WITH DEWPOINTS RUNNING IN THE 40S...DRY AND PLEASANT CONDITIONS WILL PREVAIL THROUGHOUT THE DAY. HIGHS NEAR 80 WITH LOWS TUESDAY MORNING IN THE MID 40S. STRONGER COLD AIR ADVECTION WILL BEGIN OVERNIGHT MONDAY AND EARLY TUESDAY MORNING AS THE UPPER LEVEL FLOW TURNS NORTHWESTERLY. THE DAY WILL ONCE AGAIN BE DRY AS HIGH PRESSURE MOVES OVER THE REGION WITH LIGHT EASTERLY WINDS AT THE SURFACE. HIGHS WILL BE ON THE ORDER OF 15 DEGREES COOLER THAN MONDAY AS THICKNESSES DROP 40-50 METERS. HIGHS IN THE MID 60S...LOWS IN THE UPPER 40S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 300 PM SATURDAY... ON WEDNESDAY THE SURFACE HIGH MOVES OFF THE CAROLINA COAST. A SURFACE LOW WILL TRACK OVER THE GREAT LAKES WITH ITS ASSOCIATED SHORTWAVE TROUGH. EXPECT SOUTHWESTERLY FLOW ON WEDNESDAY AS CENTRAL NC WILL BE STUCK BETWEEN THE DEPARTING HIGH AND THE APPROACHING LOW. ANY PRECIPITATION WITH THE FRONT SHOULD STAY WELL NORTH OF THE AREA ON WEDNESDAY...KEEPING CONDITIONS WARM AND DRY. HIGH TEMPERATURES WILL RECOVER ABOUT 10 DEGREES FROM TUESDAY AND MOISTURE ADVECTION WILL BEGIN FROM THE SOUTH AS DEWPOINTS WILL RISE INTO THE 50S BY THE END OF THE DAY. HIGHS MID TO UPPER 70S WITH LOWS THURSDAY MORNING IN THE LOWER 50S. THURSDAY IS THE MOST UNCERTAIN DAY IN THE LONG TERM WITH REGARDS TO WHETHER OR NOT THE FRONT DROPPING DOWN FROM THE NORTH WILL FOR ONE MAKE IT COMPLETELY THROUGH THE CWA...AND TWO IF IT WILL BRING PRECIPITATION OR NOT. AT CURRENT TIME THE ECMWF BRINGS IT THROUGH AS A DRY FRONT BY 12Z THURSDAY...WHILE THE GFS IS A LITTLE BIT MORE ROBUST BRINGING SOME SHOWERS THROUGH AT LEAST THE NORTHERN PORTION OF THE CWA AND THEN DRIES OUT WHILE LINGERING ACROSS THE SOUTH THROUGH 18Z OR SO. FOR THIS FORECAST PACKAGE...WILL INTRODUCE SLIGHT CHANCE OF POPS IN THE NORTH AND KEEP THE SOUTHERN PORTION OF THE CWA DRY...SOUTH OF HIGHWAY 64. WITH THE FRONT LINGERING...TEMPERATURES WILL STILL MAKE IT UP INTO THE UPPER 70S TO LOWER 80S WITH A LITTLE BIT COOLER ACROSS THE NORTH. WINDS WILL BE LIGHT AND GRADUALLY VEER TO NORTHWESTERLY AS THE FRONT MOVES SOUTH. LOWS THURSDAY NIGHT UPPER 40S TO LOW 50S. FRIDAY AND SATURDAY WILL BE GENERALLY DRY BEHIND THE FRONT ALTHOUGH THERE IS SOME UNCERTAINTY ON SATURDAY AS A WEAK FRONTAL SYSTEM APPROACHES FROM THE WEST. THE ECMWF KEEPS THE AREA DRY...HOLDING OFF PRECIPITATION UNTIL SUNDAY WHEREAS THE GFS BRINGS IN SCATTERED SHOWERS BY SATURDAY AFTERNOON. SINCE THIS SYSTEM APPEARS WEAK AT THIS TIME...TIMING OF THE ONSET OF PRECIPITATION MAY BE LARGELY DETERMINED BY HOW FAR OFF OF THE COAST THE SURFACE HIGH SETTLES ON SATURDAY. WITH LIGHT UPPER LEVEL FLOW...WILL GO WITH THE ECMWF AT THIS TIME WHICH KEEPS THE HIGH CLOSER TO SHORE AND THUS DRY CONDITIONS FOR SATURDAY. HIGHS DURING THIS PERIOD WILL BE IN THE UPPER 60S TO LOW 70S WITH LOWS IN THE UPPER 40S TO LOWER 50S. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... AS OF 800 PM SATURDAY... MULTIPLE AREAS OF CONVECTION WILL MOVE ACROSS CENTRAL NC FROM WEST TO EAST THIS EVENING INTO THE EARLY OVERNIGHT HOURS. THE CONVECTION WILL RESULT IN BRIEF PERIODS OF LIFR/IFR CIGS AND VSBYS ALONG WITH GUSTS TO 40KTS OR MORE AND SMALL HAIL. THREAT OF CONVECTION WILL DIMINISH ACROSS KINT/KGSO BY 01Z. MAIN THREAT OF CONVECTION AT KRDU WILL END BY 02-03Z AND AT KFAY/KRWI BY 04Z. A COLD FRONT WILL SLOWLY SHIFT ACROSS CENTRAL NC FROM 06-15Z. SCT SHOWERS ARE EXPECTED TO PERSIST OVERNIGHT WITH PERIODS OF MVFR CIGS. AHEAD OF THE FRONT THERE IS THE POTENTIAL FOR SOME FOG TOWARD DAYBREAK ...MAINLY ACROSS KFAY AND KRWI. LIGHT SOUTHEAST TO SOUTHERLY SFC WINDS TONIGHT WILL VEER AROUND TO WEST AND NORTHWEST ON SUNDAY MORNING. VFR/MVFR CONDITIONS ARE EXPECTED ON SUNDAY WITH SCT SHOWERS THAT MAY REDUCE CIGS AND VSBYS BRIEFLY. LOOKING FURTHER AHEAD...FAIR WEATHER WITH VFR CONDITIONS WILL RETURN SUNDAY NIGHT WITH WEST TO EAST CLEARING. VFR CONDITIONS WILL DOMINATE THROUGH THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS OVER THE AREA FROM THE WEST IN THE WAKE OF THE UPPER LEVEL LOW. -BLAES/CBL && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...RTE LONG TERM...RTE AVIATION...BLAES/CBL
Hazardous weather outlook, Mar 24, 4:13 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 413 PM EDT SAT MAR 24 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-252015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 413 PM EDT SAT MAR 24 2012 ...TORNADO WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND QUARTER TO GOLF BALL SIZE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. ALTHOUGH STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL REMAIN POSSIBLE OVERNIGHT... SEVERE WEATHER WILL BECOME INCREASINGLY UNLIKELY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY ON SUNDAY AS THE UPPER LEVEL LOW PROGRESSES SLOWLY EAST THROUGH THE CAROLIN AS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL... PRIMARILY DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
In the hours before
Local storm report, Mar 24, 7:59 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 6 E ULAH 35.63N 79.74W
03/24/2012 RANDOLPH NC 911 CALL CENTER
TREE ON A HOUSE AT 3465 FAIRVIEW FARM ROAD NEAR LIBERTY
&&
EVENT NUMBER RAH1200128
NPLocal storm report, Mar 24, 8:02 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
802 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL ROXBORO 36.40N 78.98W
03/24/2012 M1.00 INCH PERSON NC TRAINED SPOTTER
QUARTER SIZE HAIL AT 720 NORTH MADISON IN ROXBORO
&&
EVENT NUMBER RAH1200129
NPLocal storm report, Mar 24, 8:09 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
809 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 2 SW SWEPSONVILLE 36.01N 79.39W
03/24/2012 M1.00 INCH ALAMANCE NC TRAINED SPOTTER
1 INCH HAIL WAS OBSERVED FOR 30 SECONDS.
&&
EVENT NUMBER RAH1200130
BLAESLocal storm report, Mar 24, 8:15 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 2 SSE HAW RIVER 36.07N 79.35W
03/24/2012 M1.00 INCH ALAMANCE NC TRAINED SPOTTER
QUARTER SIZE HAIL AT THE FLYING J
&&
EVENT NUMBER RAH1200131
NPLocal storm report, Mar 24, 8:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
834 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND DMG 4 SSW CONCORD 36.41N 79.08W
03/24/2012 PERSON NC 911 CALL CENTER
TREE DOWN AT WAGSTAFF CARVER ROAD
&&
EVENT NUMBER RAH1200132
SECSpecial weather statement, Mar 24, 8:36 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT SAT MAR 24 2012
NCZ007-250100-
PERSON-
836 PM EDT SAT MAR 24 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON COUNTY THROUGH 900
PM EDT...
AT 836 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF SURL...OR ABOUT 11 MILES SOUTH OF ROXBORO...MOVING
NORTHEAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MORIAH...AND...SURL.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3642 7880 3624 7880 3624 7890 3624 7902
3632 7905
TIME...MOT...LOC 0036Z 246DEG 29KT 3625 7893
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:04 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Lee, Moore | 41 min |
| Mar 24, 8:08 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Lee, Orange | 52 min |
| Mar 24, 8:15 PM EDT | Areal Flood Advisory | RAH | Durham | 3 hr |
| Mar 24, 8:36 PM EDT | Special Weather Statement | RAH | Person | 24 min |
| Mar 24, 8:50 PM EDT | Areal Flood Advisory | RAH | Person | 3 hr |
| Mar 24, 9:42 PM EDT | Special Weather Statement | RAH | Franklin, Halifax, Nash, Warren | 78 min |
| Mar 24, 10:41 PM EDT | Special Weather Statement | RAH | Cumberland | 49 min |
| Mar 25, 4:51 AM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 54 min |
| Mar 25, 5:57 AM EDT | Special Weather Statement | RAH | Guilford | 48 min |
| Mar 25, 6:16 AM EDT | Special Weather Statement | RAH | Randolph | 44 min |
| Mar 25, 6:42 AM EDT | Areal Flood Advisory | RAH | Guilford | 3 hr |
| Mar 25, 6:56 AM EDT | Special Weather Statement | RAH | Guilford | 64 min |
| Mar 25, 8:24 AM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Randolph | 51 min |
| Mar 25, 9:24 AM EDT | Special Weather Statement | RAH | Chatham | 51 min |
| Mar 25, 1:59 PM EDT | Special Weather Statement | RAH | Anson, Harnett, Hoke, Lee, Moore, Richmond and 1 more | 61 min |
| Mar 25, 2:41 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 49 min |
| Mar 25, 4:08 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 52 min |
| Mar 25, 4:20 PM EDT | Special Weather Statement | RAH | Bladen | 55 min |
| Mar 25, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 48 min |
| Mar 25, 4:48 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 42 min |
| Mar 25, 5:37 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 53 min |
| Mar 25, 6:03 PM EDT | Special Weather Statement | RAH | Harnett, Johnston, Wayne, Wilson | 57 min |
| Mar 25, 6:09 PM EDT | Areal Flood Advisory | RAH | Sampson | 3 hr |
| Mar 25, 6:28 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 62 min |
| Mar 25, 7:04 PM EDT | Special Weather Statement | RAH | Sampson | 56 min |
| Mar 25, 7:13 PM EDT | Areal Flood Advisory | RAH | Wayne | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.